Alert archive / New Mexico / Flash Flood Warnings in 2010

Flash Flood Warning 29, NWS Midland/Odessa, TX

June 30, 2010Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 30, 2010, 4:24 AM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2010, 4:24 AM MDT (10:24 UTC)
Expired
Jun 30, 2010, 7:15 AM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 165 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2010-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2010-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2182 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WGUS54 KMAF 301024
FFWMAF
NMC015-301315-
/O.NEW.KMAF.FF.W.0029.100630T1024Z-100630T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
424 AM MDT WED JUN 30 2010

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 715 AM MDT

* AT 415 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  AN AREA OF SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL 
  12 MILES TO THE WEST OF CARLSBAD.  THESE SHOWERS AND STORMS WERE
  MOVING WEST AT 15 MPH AND WERE PRODUCING RAINFALL AMOUNTS OVER 
  ONE INCH PER HOUR.  SINCE LOCATIONS TO THE WEST OF CARLSBAD 
  HAVE ALREADY RECEIVED ONE TO TWO INCHES OF RAINFALL SINCE 
  MIDNIGHT MDT...FLASH FLOODING WILL BE POSSIBLE AS ADDITIONAL 
  HEAVY RAIN OCCURS THROUGH 6 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3258 10468 3250 10437 3223 10436 3216 10454
      3220 10473

$$
2 follow-up statements
014 
WGUS74 KMAF 301123
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
523 AM MDT WED JUN 30 2010

NMC015-301315-
/O.CON.KMAF.FF.W.0029.000000T0000Z-100630T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
523 AM MDT WED JUN 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR 
WEST CENTRAL EDDY COUNTY...

AT 518 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN ACROSS MUCH OF WEST 
CENTRAL EDDY COUNTY...INCLUDING RURAL LOCATIONS WEST OF CARLSBAD.
OVER TWO INCHES OF RAIN WAS EARLIER REPORTED AT THE INDIAN BASIN GAS 
PLANT...AND ADDITIONAL HEAVY RAINFALL WILL LIKELY LEAD TO FLASH 
FLOODING OF ARROYOS...CREEKS AND STREAMS...RURAL ROADS...LOW WATER 
CROSSINGS AND OTHER LOW LYING AREAS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE ACROSS AREAS WHERE WATER COVERS 
THE ROADWAY.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. IF FLASH FLOODING IS OBSERVED...MOVE TO HIGHER 
GROUND.

&&

LAT...LON 3258 10468 3250 10437 3223 10436 3216 10454
      3220 10473

$$
927 
WGUS74 KMAF 301216
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 AM MDT WED JUN 30 2010

NMC015-301315-
/O.CON.KMAF.FF.W.0029.000000T0000Z-100630T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
616 AM MDT WED JUN 30 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM MDT FOR
CENTRAL EDDY COUNTY...

AT 545 AM MDT...THE PUBLIC REPORTED TWO FEET OF WATER FROM ROCKY 
ARROYO RUNNING OVER HIGHWAY 137...10 MILES WEST OF THE INTERSECTION 
OF HIGHWAY 137 AND US HIGHWAY 285.  AT 607 AM MDT...ADDITIONAL 
SHOWERS AND THUNDERSTORMS WERE MOVING WESTWARD AROUND 10 MPH OVER
WEST CENTRAL EDDY COUNTY.  ADDITIONAL HEAVY RAINFALL WITH AMOUNTS 
OF ONE TO TWO INCHES IS POSSIBLE IN THESE AREAS.  THEREFORE...
ADDITIONAL FLASH FLOODING IS LIKELY.  

THESE SHOWERS AND STORMS WITH EXCESSIVE RAIN WILL REMAIN OVER MAINLY
RURAL AREAS OF WEST CENTRAL EDDY COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS
AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES
IN STEEP TERRAIN. MOVE TO HIGHER GROUND.

&&

LAT...LON 3258 10468 3250 10437 3223 10436 3216 10454
      3220 10473

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 4:01 AM MDT, 23 minutes earlier.

Area forecast discussion, Jun 30, 4:01 AM MDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
501 AM CDT WED JUN 30 2010

.DISCUSSION...
MOIST EASTERLY FLOW PERSISTS ACROSS SOUTHEAST NEW MEXICO AND WEST
TEXAS EARLY THIS MORNING. AN UPPER LEVEL RIDGE OF HIGH PRESSURE
REMAINS IN PLACE ACROSS THE CENTRAL CONUS...WHILE NOW HURRICANE ALEX
IS SLOWLY PUSHING WEST/NORTHWESTWARD ACROSS THE WESTERN GULF OF
MEXICO. WSR-88D IMAGERY SHOWS NUMEROUS SHOWERS AND THUNDERSTORMS
PUSHING WESTWARD ACROSS THE SOUTHEAST NEW MEXICO PLAINS...THE
GUADALUPE MOUNTAINS AND UPPER TRANS PECOS REGION...WHILE OTHER
ISOLATED TO SCATTERED SHOWERS CONTINUE TO DEVELOP ACROSS THE PERMIAN
BASIN.

DEEP MOISTURE WILL REMAIN IN PLACE ACROSS THE REGION TODAY...WITH
PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.5 AND 2 INCHES. MINOR
PERTURBATIONS IN THE FLOW ALOFT...COMBINED WITH SEVERAL SURFACE
BOUNDARIES...AND THE DEEP LAYER MOIST AXIS IN PLACE ACROSS THE
REGION SHOULD CONTINUE TO SUPPORT THE DEVELOPMENT OF SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE REGION TODAY. THE KMAF
WSR-88D STORM TOTAL PRECIPITATION PRODUCT SHOWS THAT MANY LOCATIONS
ACROSS THE PERMIAN BASIN AND TRANS PECOS REGION HAVE RECEIVED 1 TO 3
INCHES OF RAIN THE PAST FEW DAYS. A DAILY RECORD RAINFALL OF 2.61
INCHES WAS SET AT THE MIDLAND INTERNATIONAL AIRPORT YESTERDAY. FLASH
FLOODING WAS REPORTED IN MIDLAND...ODESSA AND BIG SPRING YESTERDAY
MORNING...AND ADDITIONAL NUMEROUS THUNDERSTORM DEVELOPMENT WILL
SUPPORT THE POTENTIAL FOR ADDITIONAL FLASH FLOODING TODAY. WE HAVE
ISSUED A FLASH FLOOD WATCH FOR MUCH OF THE PERMIAN BASIN AND THE
TRANS PECOS REGION THROUGH EARLY THIS EVENING. WITH QUITE A BIT OF
CLOUD COVER IN PLACE TODAY...ALONG WITH THE PRECIPITATION...HIGH
TEMPERATURES SHOULD REMAIN WELL BELOW NORMAL. SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE ACROSS MOST OF THE REGION TONIGHT...AS
DEEP LAYER MOISTURE PERSISTS ACROSS THE REGION...AND A SOMEWHAT
DIFFLUENT FLOW PATTERN DEVELOPS BETWEEN THE EASTWARD MOVING RIDGE
ACROSS THE CENTRAL PLAINS...AND THE LANDFALLING HURRICANE ALEX
ACROSS THE NORTHEASTERN MEXICAN COAST LATE TONIGHT.

A CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF
THE REGION THROUGH THIS WEEKEND. THE UPPER LEVEL RIDGE OF HIGH
PRESSURE IS EXPECTED TO REMAIN ENTRENCHED ACROSS THE UPPER
MIDWEST/GREAT LAKES REGION LATE THIS WEEK INTO THIS WEEKEND. MEDIUM
RANGE MODELS ALSO CONTINUE TO SHOW DEEP MOISTURE ACROSS MUCH OF WEST
TEXAS AND SOUTHEAST NEW MEXICO THROUGH LATE THIS WEEK. TO COMPLICATE
MATTERS...REMNANT MOISTURE FROM ALEX MAY LIFT NORTHEASTWARD TOWARD
THE REGION LATE THIS WEEK INTO THE WEEKEND AS SOUTHWESTERLY FLOW
ALOFT INCREASES ACROSS THE DESERT SOUTHWEST AND ROCKY MOUNTAINS
COURTESY OF A DEEPENING TROUGH OVER THE NORTHWESTERN CONUS. WE HAVE
INCREASED POPS TO THE CHANCE CATEGORY ACROSS MOST LOCATIONS THROUGH
THE WEEKEND. FLASH FLOODING CONCERNS MAY CONTINUE...OR POTENTIALLY
INCREASE INTO THIS WEEKEND...ESPECIALLY IF THE REMNANT TROPICAL
MOISTURE MAKES ITS WAY INTO THE FORECAST AREA. TEMPERATURES SHOULD
HOLD BELOW NORMAL THROUGH THE EXTENDED TIME FRAME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              84  68  82  69  /  60  30  40  30
CARLSBAD NM                80  65  83  65  /  60  30  30  30
DRYDEN TX                  84  70  84  72  /  70  50  60  50
FORT STOCKTON TX           80  65  81  67  /  70  40  50  40
GUADALUPE PASS TX          71  59  75  59  /  70  40  40  40
HOBBS NM                   83  64  83  66  /  50  30  40  30
MARFA TX                   76  60  76  61  /  60  40  40  40
MIDLAND INTL AIRPORT TX    83  67  82  67  /  60  40  40  30
ODESSA TX                  83  67  83  67  /  60  40  40  40
WINK TX                    83  68  84  70  /  60  40  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH THROUGH THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...CRANE...ECTOR...GLASSCOCK...HOWARD...LOVING...
     MARTIN...MIDLAND...MITCHELL...PECOS...REAGAN...REEVES
     COUNTY AND UPPER TRANS PECOS...TERRELL...UPTON...WARD...
     WINKLER.

&&

67/21
Hazardous weather outlook, Jun 30, 3:15 AM MDT, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT WED JUN 30 2010

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-010915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CDT WED JUN 30 2010 /315 AM MDT WED JUN 30 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND STORMS ARE EXPECTED TODAY AND TONIGHT OVER ALL
BUT PORTIONS OF THE WESTERN LOW ROLLING PLAINS AND THE PRESIDIO
VALLEY WHERE MORE SCATTERED ACTIVITY IS FORECAST.  HEAVY RAINFALL
WILL BE POSSIBLE ALONG AND EAST OF AN ANDREWS...ORLA AND  BALMORHEA
LINE TODAY...AND SINCE MANY LOCATIONS HAVE HAD HEAVY RAINFALL OVER
THE LAST DAY OR SO IN THESE AREAS...A FLASH FLOOD WATCH WILL BE IN
EFFECT TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN
THURSDAY...WITH THE BEST CHANCE OF RAIN OVER THE LOWER TRANS PECOS.
HEAVY RAINFALL WILL ALSO BE POSSIBLE...SO AT LEAST LOCALIZED FLASH
FLOODING WILL BE POSSIBLE.

RAIN CHANCES WILL CONTINUE INTO THE WEEKEND AS THE REMNANTS OF
HURRICANE ALEX MOVE NEAR THE REGION AND BRING A STEADY SUPPLY OF
TROPICAL MOISTURE INTO THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 3:24 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 30, 3:32 AM MDTFlash Flood WatchMAFEddy, Lea20 hr
Jun 30, 4:58 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 30, 5:15 PM MDTAreal Flood AdvisoryMAFEddy2 hr

Nearby

Flash Flood Warnings in New Mexico, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.